Question 3. Are inhaled steroids safe in the chronic management of asthma?
From Chapter 6 of the Philippine Consensus Report on Asthma 2004 by the Philippine College of Chest Physicians.
This guideline starts below.
Are inhaled steroids safe in the chronic management of asthma?
Yes, inhaled steroids are relatively safe. At low to moderate doses, inhaled steroids do not frequently exhibit clinically important side effects and provide asthmatics a good risk-benefit profile.
Summary of Evidence
The occurrence and magnitude of adrenal suppression is the most extensively studied systemic effect of inhaled corticosteroids. However, even if moderate and high doses of exogenous corticosteroids affect the hypothalamic-pituitary-adrenal (HPA) axis, the resulting adrenal suppression does not appear to be clinically important, as there were no cases of adrenal crisis reported in adults using only inhaled corticosteroids. In children, only two such cases have been reported, each patient having received 500 and 1000 mcg of budesonide for several years.
In patients reporting any bony abnormality from inhaled steroid use, a causal link between the abnormality found and inhaled therapy is often impossible to prove. many such patients would have previously received short- or long-term therapy with oral steroids, which in turn would likely to have effects on bone turnover with resultant structural abnormalities. Even in studies involving patients who have never received exogenous steroids, the bone mineral density (BMD) results are conflicting. Moreover, severe asthma may in itself affect BMD through its effect on the lifestyle of the patient (e.g. less exercise, different dietary habits).
Data on the causal relationship between ICS use and development of cataracts and glaucoma also show conflicting results. Currently available data suggest that the risk of developing posterior subcapsular cataract is not increased in patients being treated with inhaled corticosteroids alone, even when high doses (up to as mean dose of 1,500 mcg/day) were used for a mean of nine years of treatment. A more recent epidemiologic study conducted in Canada suggested that patients aged 66 and older receiving high-dose inhaled corticosteroids (1,500 mcg/day) continuously for at least three months have an increased risk of glaucoma (odds ratio 1.4, CI 1.1-3.0). This observation needs further assessment in controlled, preferably prospective studies.
Thinning skins and easy bruisability are unwanted effects that occur in a dose-dependent fashion with inhaled corticosteroids. It appears to have a higher prevalence in older female patients. The effects are due to a reduction in extracellular ground substance in the dermis possibly because of reduced dermal fibroblast activity. The effects are very rarely seen when total daily doses of inhaled corticosteroids are less than 1,000 mcg.
Oral candidiasis, or thrush, has been reported in up to 5% of adult patients receiving inhaled corticosteroids. When it occurs, this can be easily managed by nystatin mouthwash. The risk of occurrence can be greatly reduced by mouth rinsing with water immediately after inhalation, or with the use of a spacer device (with a MDI) or Turbohaler.
Dysphonia or nonspecific throat symptoms are reported to occur in up to 58% of patients taking inhaled corticosteroids via MDI. These effects were not diminished by the use of spacer devices. However, in studies using the Turbohaler, the prevalence of this local side effect appears to be lower, probably owing to the different position of the vocal cords during the inhalation process.« Previous Next »